Arkansas, 2019

Flash Flooding and Damaging Winds in Arkansas, July 8 to 10, 2019

July 8 to 10, 2019 · NWS LZK · 8 events in 5 counties and zones

On the 8th, a deluge in Pine Bluff (Jefferson County) resulted in three to five inches of precipitation in parts of the city (with two inches of this in about 30 minutes). Many roads flooded, and so did a municipal building.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

On the 8th, a deluge in Pine Bluff (Jefferson County) resulted in three to five inches of precipitation in parts of the city (with two inches of this in about 30 minutes). Many roads flooded, and so did a municipal building. This affected local police and fire departments.

It stayed hot during this time frame, with Heat Advisories posted by the National Weather Service. On the 9th, for example, heat indices approached 110 degrees in parts of the south/east.

It stayed hot during this time frame, with Heat Advisories posted by the National Weather Service. On the 9th, for example, heat indices approached 110 degrees in parts of the south/east.

As the tropical system formed, thunderstorms came to life ahead of the aforementioned cold front. The storms made the most impact in western Arkansas, with wind damage in several places. Trees were toppled at Waldron (Scott County), Mount Ida (Montgomery County), and Big Fork (Polk County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 8, 5:25 PM CST, 1 minute earlier.

Area forecast discussion, Jul 8, 5:25 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Little Rock AR
625 PM CDT Mon Jul 8 2019

.AVIATION...
Scattered showers and thunderstorms continue across the area this
evening. Expect these thunderstorms to dissipate after sunset.
Cumulus will develop again Tuesday afternoon. VFR and isolated IFR
conditions are expected.

&&

.PREV DISCUSSION...(ISSUED 253 PM CDT Mon Jul 8 2019)
SHORT TERM...Tonight Through Wednesday

Diurnally driven showers and thunderstorms have begun to develop
this afternoon. The highest concentration of convection has been
along a weak convergence boundary separating weak SW winds from weak
NE winds. This boundary was roughly located along a NW to SE line
oriented through central AR. Additionally, convection was developing
across the higher terrain of western AR and portions of the Ozark
Mtns. This activity will continue to increase in coverage through
the early evening before diminishing after sunset with the loss of
daytime heating. Temperatures this afternoon are rather warm with
readings in the upper 80s to mid 90s with heat indices in the 100
to 105 degree range.

Aloft, high pressure will remain situated over the region through
the short term period. With weak forcing over the state, only
diurnally driven convection is expected each afternoon.
Precipitation is expected to become less widespread by Wednesday
when surface high pressure becomes the dominate player and most
aligned over the state. Temperatures will continue to warm with
large scale subsidence settling in over the region. Temperatures
will reach the lower to middle 90s both Tuesday and Wednesday. Heat
index values will range from 100 to around 110 degrees on Tuesday
and Wednesday, thus issued a heat advisory for Tuesday for locations
with heat indices greater than 105 degrees. Have held off on an
advisory for Wednesday as at this time more counties may be
included. Wednesday does appear to be the warmest day of the week
before the overall pattern begins to shift somewhat.

Thunderstorms during the short term period are not expected to be
meet severe limits, mainly just pulse single cell type storms. PW
values are approaching 2 inches both days, combined with low LCLs,
scattered daytime precipitation is expected despite high pressure
over the region. Forecasted CAPE values are on the order of 1500 to
2500 J/Kg. Overall shear profiles are weak thus organized convection
is not expected. Given this information, storms should become
efficient rainfall producers. With little to no steering aloft,
locally heavy rainfall will be the main threat with any storms.

LONG TERM...Wednesday Night Through Monday

Main points of interest during the long term portion of the forecast
will be continued hot weather as well as the future track of what
could be Tropical Storm Barry. At the start of the period, Arkansas
will find itself in the wake of a mid-July "cold" front which will
provide a bit of relief in the form of nrly winds, and T/Td values a
few degrees lower.

The upper pattern will remain fairly consistent with H500 ridging
expected to hold strong over the Four Corners eastward across the
southeast US. As the week goes on, probabilities increase for
tropical development in the Gulf as a system will round the eastern
periphery of the high and progress southward toward the northern
Gulf where it will then begin to trek westward.

By the weekend, model data suggests a northward progression
somewhere into the Southern Plains, but this future path will likely
fluctuate significantly over the next 5-7 days. Rain chances will be
fairly low through the period, confined to mainly southern Arkansas
and largely diurnal in nature.

&&

.LZK Watches/Warnings/Advisories...
Heat Advisory from 10 AM to 8 PM CDT Tuesday FOR Arkansas-
Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-Desha-
Drew-Faulkner-Garland-Grant-Hot Spring-Independence-Jackson-
Jefferson-Johnson-Lincoln-Logan-Lonoke-Monroe-Montgomery-
Ouachita-Perry-Pike-Polk-Pope-Prairie-Pulaski-Saline-Scott-Van
Buren-White-Woodruff-Yell.

&&

Aviation...51
Hazardous weather outlook, Jul 8, 2:14 AM CST, 15 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
314 AM CDT Mon Jul 8 2019

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-091000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
314 AM CDT Mon Jul 8 2019

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Some patchy fog will remain possible this morning...mainly across
southwest portions of the area...or where rainfall occurred on
Sunday.

Thunderstorms will be possible through this afternoon and evening.
While organized severe weather is not expected...a few
thunderstorms could become strong...with gusty winds and locally
heavy rainfall the primary hazards expected with the strongest
storms.

Heat index values will warm into the 90s to just over 100 degrees
by this afternoon...with the hottest conditions expected over the
southeast half of the area.

.DAYS TWO THROUGH SEVEN...Tuesday Through Sunday

Hot and humid conditions will persist through at least the first
half of the week...with heat index values approaching or
exceeding the 100 degree mark for several areas. Some locations
could see heat index values exceeding 105 to even 110
degrees Tuesday and Wednesday. Slightly cooler and less humid
conditions are forecast by later this week.

Showers and thunderstorms will remain in the forecast for each
day through Wednesday and part of Thursday...mainly during the
afternoon and early evening hours. While organized severe weather
is not expected...a few strong storms could be seen. Drier
weather will be seen by later this week.

.Spotter Information Statement...

Spotter activation is not anticipated at this time.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

62/56

In the hours before

Special weather statement, Jul 8, 12:22 PM CST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Little Rock AR
122 PM CDT Mon Jul 8 2019

ARZ022-030-038-081845-
Pope AR-Logan AR-Yell AR-
122 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN...NORTH
CENTRAL YELL AND WEST CENTRAL POPE COUNTIES UNTIL 145 PM CDT...

At 122 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midway in Logan County, or 14 miles north of Danville, moving east at
5 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
London...                         Mt Nebo State Park...
Mosley...                         Lake Dardanelle...
New Blaine...                     Delaware...
Chickalah...                      Spring Lake Campground...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3534 9350 3534 9342 3533 9342 3533 9337
      3534 9332 3533 9330 3535 9330 3535 9323
      3513 9326 3515 9351
TIME...MOT...LOC 1822Z 274DEG 5KT 3525 9344

67
Special weather statement, Jul 8, 1:38 PM CST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Little Rock AR
238 PM CDT Mon Jul 8 2019

ARZ043-044-082000-
Pulaski AR-Saline AR-
238 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SALINE AND CENTRAL
PULASKI COUNTIES UNTIL 300 PM CDT...

At 238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Salem in Saline County, or 7 miles northwest of Bryant. This storm
was nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Little Rock...                    Benton...
Bryant...                         Southwest Little Rock...
Otter Creek...                    Salem in Saline County...
Alexander...                      Bauxite...
Avilla...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3472 9262 3478 9255 3469 9236 3457 9251
TIME...MOT...LOC 1938Z 314DEG 4KT 3471 9255

67
Special weather statement, Jul 8, 4:48 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Little Rock AR
548 PM CDT Mon Jul 8 2019

ARZ056-082315-
Jefferson AR-
548 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON COUNTY
UNTIL 615 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm over
Warbritton, or near Pine Bluff, moving north at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pine Bluff...                     White Hall...
Warbritton...                     Pine Bluff Arsenal...
Hensley Island...                 Sherrill...
Tucker...                         Gethsemane...
Pastoria...                       Wright...
Dexter...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3418 9199 3424 9212 3448 9209 3442 9179
TIME...MOT...LOC 2248Z 197DEG 8KT 3428 9202

51
Special weather statement, Jul 8, 4:56 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Little Rock AR
556 PM CDT Mon Jul 8 2019

ARZ043-044-055-056-090000-
Pulaski AR-Grant AR-Saline AR-Jefferson AR-
556 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT...NORTHWESTERN
JEFFERSON...NORTHEASTERN SALINE AND CENTRAL PULASKI COUNTIES UNTIL
700 PM CDT...

At 555 PM CDT, Doppler radar was tracking strong thunderstorms
developing from near Little Italy to Mabelvale to near Orion.
Movement was east at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Little Rock...                    North Little Rock...
West Little Rock...               Maumelle...
Downtown Little Rock...           Southwest Little Rock...
Shannon Hills...                  Wrightsville...
Argenta...                        Redfield...
Otter Creek...                    Burns Park...
Ironton...                        Estes...
Chenal Valley...                  Roland in Pulaski County...
Pinnacle Mountain State Park...   East End...
Orion...                          Sweet Home...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3444 9229 3464 9244 3490 9273 3495 9249
      3493 9246 3489 9245 3486 9247 3485 9244
      3490 9245 3491 9242 3464 9213 3451 9203
      3449 9203 3449 9201 3438 9192
TIME...MOT...LOC 2255Z 270DEG 5KT 3485 9260 3464 9237 3451 9226

57

The radar

The Little Rock radar (KLZK), 73 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Jefferson

When
July 8, 5:26 PM CST to 8:26 PM CST
Where
Jefferson County, 0.69 mi N of Brewster to 2.19 mi WSW of Brewster
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.210, -92.020

Flash flooding was reported in downtown Pine Bluff and water was over many streets. Over two inches of rain fell in a short amount of time.

Heavy Rain, Jefferson

When
July 8, 6:23 PM CST
Where
Jefferson County, 0.69 mi N of Brewster
Reported by
ASOS
Coordinates
34.210, -92.020

From 405 PM to 624 PM CST 3.42 inches of rain fell. Of this, 0.91 inches fell from 4-5 PM CST and 2.09 inches fell from 5-6 PM CST. Also, 0.85 inches fell in 16 minutes from 453 to 509 PM CST.

Thunderstorm Wind, Scott

When
July 10, 2:57 PM CST
Where
Scott County, 0.57 mi W of Waldron
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.900, -94.090

Numerous trees were blown down, and the roof was blown off of a house.

Thunderstorm Wind, Polk

When
July 10, 3:05 PM CST
Where
Polk County, 0.69 mi N of Big Fork
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.490, -93.970

Several trees were downed.

Thunderstorm Wind, Polk

When
July 10, 3:15 PM CST
Where
Polk County, 0.57 mi E of Vandervoort
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.380, -94.360

Several trees were downed.

Thunderstorm Wind, Montgomery

When
July 10, 3:42 PM CST
Where
Montgomery County, Mt Ida
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.550, -93.630

Multiple trees were down in Mt. Ida. The time is estimated from radar.

Thunderstorm Wind, Montgomery

When
July 10, 3:43 PM CST
Where
Montgomery County, Mt Ida
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.550, -93.630

Trees were down on Fairgrounds Road.

Flash Flood, Pulaski

When
July 10, 5:34 PM CST to 8:34 PM CST
Where
Pulaski County, 0.89 mi SE of Levy to 0.76 mi E of Levy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.790, -92.260

Water was reported on Cherry Hill Drive and Cypress Street. Debris was floating down the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839207, 839208, 839209, 839210, 839211, 839212, 839213, 839214.